Alert archive / Oregon / Small Craft Advisories in 2021

Small Craft Advisory 43, NWS Medford, OR

April 1, 2021

NWS Medford, OR issued this small craft advisory at Apr 1, 2021, 10:22 PM PDT. It took effect at Apr 2, 2021, 8:00 AM PDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Apr 1, 2021, 10:22 PM PDT (05:22 UTC)
In effect from
Apr 2, 2021, 8:00 AM PDT
Expired
Apr 3, 2021, 1:00 AM PDT
In force
17 hr
Issued by
NWS Medford, OR

The text

As transmitted.

666 
WHUS76 KMFR 020522
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
1022 PM PDT Thu Apr 1 2021

PZZ356-376-021830-
/O.NEW.KMFR.SC.Y.0043.210402T1500Z-210403T0800Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
1022 PM PDT Thu Apr 1 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM FRIDAY TO 1 AM PDT
SATURDAY...

* WHAT...North winds 20 to 25 kt with gusts up to 30 kt and steep
  seas 6 to 7 ft expected.

* WHERE...South of Cape Blanco between 3 NM and 25 NM from shore.

* WHEN...From 8 AM Friday to 1 AM PDT Saturday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
2 follow-up statements
070 
WHUS76 KMFR 020918
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
218 AM PDT Fri Apr 2 2021

PZZ356-376-022230-
/O.CON.KMFR.SC.Y.0043.210402T1500Z-210403T0800Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
218 AM PDT Fri Apr 2 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING
TO 1 AM PDT SATURDAY...

* WHAT...North winds 20 to 25 kt with gusts up to 30 kt and 
  steep seas 6 to 8 ft expected.

* WHERE...South of Cape Blanco between 3 NM and 25 NM from shore.

* WHEN...From 8 AM Friday to 1 AM PDT Saturday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
232 
WHUS76 KMFR 022026
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
126 PM PDT Fri Apr 2 2021

PZZ356-376-030800-
/O.CON.KMFR.SC.Y.0043.000000T0000Z-210403T0800Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
126 PM PDT Fri Apr 2 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM PDT
SATURDAY...

* WHAT...North winds 15 to 25 kt and steep seas 6 to 7 ft 
  expected.

* WHERE...South of Cape Blanco between 3 NM and 25 NM from shore.

* WHEN...Until 1 AM PDT Saturday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this small craft advisory went out at Apr 1, 9:20 PM PDT, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 1, 9:20 PM PDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Medford OR
920 PM PDT Thu Apr 1 2021

.DISCUSSION...An update has been issued to increase the extent of
stratus expected to increase tonight into Friday morning from the
coastal waters into the coastal valleys and Umpqua Valley. For
now, the stratus is mainly from Cape Blanco northward. But, along
shore north winds should allow stratus to reach the southern capes
from Gold Beach to north of Brookings. This is occurring along
with a gradual increase in high clouds. The stratus is expected to
diminish after 10 AM Friday morning while high clouds will persist
into the weekend.

Otherwise, the forecast is on track with conditions through
Saturday resembling those of today. A slight increasing trend in
breezy afternoon and evening westerly winds is expected east of
the Cascades.

The pattern will begin to more notably change on Sunday with a
trough expected to move east-southeast to the northern Oregon
coast. There is a slight chance of light morning showers, mainly
at the immediate coast from Cape Arago northward. But, there is
still sufficient model variation that a slightly faster solution
cannot be ruled out that would take a few sprinkles or light
showers farther into Coos County and into Douglas County.
Temperatures will be around 5 degrees below normal at the coast
but still normal to several degrees above normal inland.

Model differences increase from Sunday night onward, but the
trough is likely to move inland Sunday night with a slight chance
to chance of showers across our area through Monday. High
temperatures inland Monday will be 15 to 25 degrees colder than
on Sunday with high likely at a minimum for the week. A cool to
cold and active pattern is likely beyond Monday, with model
differences increasing with time.

&&

.AVIATION...For the 02/00Z TAF Cycle...VFR will continue for
the majority of inland locations through Friday afternoon. Onshore
flow is expected to bring areas of IFR and MVFR low clouds and
terrain obscurations to the coastal waters, coast, and Coast Range
from around 02Z this evening, and expand both along the remainder of
the southern Oregon coast and into the Umpqua Basin early Friday
morning. VFR is expected to return along the coast and in the Umpqua
Basin after 17Z Friday morning. -DW

&&

.MARINE...Updated 800 PM PDT Thursday, 1 Apr 2021....
Tonight through Saturday morning expect mainly light north to
northeast winds and seas generally around 5 to 7 feet. Of note,
north winds will approach small craft advisory levels for areas
south of Cape Blanco between 5 and 30 nm from shore tonight through
Friday evening. North winds up to 20 kt and gusts to 25 kt are
possible. These winds decrease Friday night into Saturday.

Later on the weekend, a weak front will move through the area Sunday
as low pressure approaches from the southwest. Seas are expected to
gradually increase Sunday into Monday. A period of advisory level
northerly winds is possible Sunday into Monday, but confidence in
winds reaching advisory level is currently in the low to moderate
range. Seas will increase slightly Sunday into Monday as northwest
swell builds into the waters but current guidance keeps seas below
small craft advisory levels. -CC/Keene

&&

.PREV DISCUSSION... /Issued 301 PM PDT Thu Apr 1 2021/

SHORT TERM...

Anomalously warm weather continues today with highs coming close
to what was observed yesterday. In fact, we are trending warmer in
some cities west of the Cascades with regards to where we were
this time yesterday. Because of this, Roseburg will come close to
tying the record high today with the record being 78 set back in
1994 , 2000 and 2016. The Roseburg 2 pm temperature is 74. We are
expecting cooler marine air to eventually make it onshore by late
this evening through tonight.

As for tonight, Overnight lows are expected to fall down into the
mid to upper 30's over many valleys west of the Cascades and low
20's east of the Cascades. The NBM probability for temperatures to
fall below 32 degrees in many west side valleys tonight is 0
percent. Like last night, some isolated spots like Wimer and
southern portions of the Illinois valley might fall below freezing
briefly. Therefore, we will stay away from a freeze warning for
tonight given the isolated coverage and low probability of the
freezing temperatures.

By tomorrow, deeper westerly flow will develop well ahead of an
approaching trough over the Pacific. There is a fair amount of
moist air at 300 mb ahead of this approaching low. Therefore, we
will probably see some upper level clouds swing through the area
during Friday afternoon and evening helping keep temperatures a
little cooler than what we've seen the last few days. None the
less, we'll still see plenty of sunshine throughout Friday. We
also warmed high temperatures up about 2 degrees Friday and
Saturday because of how models have struggled to handle this
period of warm temperatures across the region. Therefore, look
for highs in the lower 70's west of the Cascades and mid to upper
60's east of the Cascades Friday and again Saturday.

-Smith

Long Term...Sun, April 2nd through Thu, April 8th...

Numerical models continue to struggle to pin down forecast details
during this time period. In a general sense, the ensembles show an
upper level trough approaching the area Sunday into Monday, but the
sensible weather at the surface still varies wildly on the
operational/deterministic models. There is high confidence in a
general cool down over the area, with a greater probability of more
pronounced upper level troughing and precipitation over the forecast
area as we move into the second week of April. In fact, ensembles
have been in fairly good agreement that the second week of April
will generally feature near to above normal precipitation and
cooler than normal temperatures.

The operational GFS 12Z run indicated a -35C 500mb cold pool moving
over the forecast area with a decent cold front ahead of it Sunday
into Monday. The 12Z ECMWF, on the other hand, showed little to no
precipitation as the system mostly fragments around us. Thus, we'll
continue to monitor the situation for higher confidence in the
details as we eventually move into a cooler and wetter pattern next
week. ~BTL

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...None.

DW/Keene/Smith

Nearby

Small Craft Advisories in Oregon, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.